Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 12, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 4, 2001, 5:30 PM CDT for Comanche County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 4, 2001, 5:30 PM CDT (22:30 UTC)
- Expired
- May 4, 2001, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:36 PM CDT | Thunderstorm Wind | Geronimo, OK | A 250-gallon propane storage tank was blown over and damaged, and the porch roof of a house was damaged about 1/2 mile south of Baseline Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 042232 TOROKC OKC031-042300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 530 PM CDT FRI MAY 4 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... COMANCHE COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 600 PM CDT * AT 530 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTH OF LAWTON...MOVING NORTHEAST AT 25 MPH. THE MOST DANGEROUS PART OF THE STORM WILL TRACK SOUTHEAST OF LAWTON... TOWARDS PUMPKIN CENTER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON TlHE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3445 9839 3446 9825 3452 9814 3478 9812 CJS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 2:02 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 4, 2:02 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 202 PM CDT FRI MAY 4 2001 VERY ACTIVE WX PATTERN TO PERSIST ACROSS MUCH OF THE FORECAST AREA THRU THE WEEKEND. UPPER LOW TO OUR WEST HAS MOVED ONLY SLOWLY SEWD THRU THE PAST 24 HRS AND IS NOW LOCATED OVR NERN AZ. MEANWHILE.. UPPER LOW OVR BAJA HAS BEGUN TO SHEAR OUT AND IS ACCOMPANIED BY AN 80+ KT SPEED MAX NOSING INTO SW TEX ATTM. HAVE BEEN WATCHING THE SITUATION FOR THIS AFTERNOON/EVENING WITH INCREASING INTEREST ALL MORNING. PARAMETERS FOR A SVR WX EPISODE THIS EVENING APPEAR TO BE COMING TOGETHER ACROSS THE SRN SECTIONS OF THE FA ATTM. SUBTROPICAL SPEED MAX IS ENHANCING DEEP LAYER SHEAR..AND AS LOW LEVEL FLOW BACKS THRU THE AFTERNOON SHEAR WILL ONLY GET BETTER..ESP 0-1KM. DESPITE WEAKER LAPSE RATES..CAPES ARE APPROACHING 2000 J/KG WITH LOW BOUNDARY LAYER T/TD SPREADS. THIS ENVIRONMENT IS NOT THAT DISSIMILAR TO A FEW DAYS LAST OCTOBER THAT PRODUCED SEVERAL SMALL TORNADIC SUPERCELLS..AND WUDNT BE SURPRISED TO SEE SOMETHING SIMILAR TODAY. SEVERAL CELLS IN NC TEX ARE ALREADY EXHIBITING LOW LEVEL ROTATION IN EXCESS OF 40 KTS - AND LATEST KFDR VAD WIND PROFILE LOOKS TO BE VERY SUPPORTIVE OF SUPERCELLS. EXPECT CONVECTION TO EVOLVE INTO AN MCS THAT WILL SWEEP MUCH OF THE ERN 2/3 OF THE FA OVERNITE. SOME LOCALLY HEAVY RAINFALL IS LIKELY..BUT EXPECT HEAVIEST AMOUNTS TO THE EAST OF LAST NITE. MUCH OF CENTRAL OK HAS NOT SEEN MUCH RAIN FOR NEARLY 2 WEEKS AND SHUD BE ABLE TO HANDLE FARILY DECENT RAINS WITHOUT MUCH TROUBLE..SO DO NOT PLAN ON A FLASH FLOOD WATCH ATTM. WILL LIKELY LET WATCH FOR WRN CWA EXPIRE WITH AFTERNOON PACKAGE ISSUANCE. MORNING CONVECTION EXPECTED TO MOVE EAST OF THE AREA IN TIME TO ALLOW RECOVERY ON SAT AFTERNOON..AND AS UPPER SYSTEM BRUSHES ACROSS INSTABILITY AXIS SAT AFT/EVE..ANOTHER ROUND OF SVR IS LIKELY. /SEE LATEST SWODY2 FOR DETAILS/ 12Z ETA IS EVEN MORE DEFINITIVE THAN YDAY IN SWINGING A TRAILING SHORTWAVE TROF INTO THE SRN PLAINS SUN AFT/EVE..AND THIS LOOKS INCREASINGLY LIKE ROUND 3 FOR SVR AS FRONT/DRYLINE WILL STILL BE IN THE AREA WITH HEALTHY INSTABILITY YET AGAIN IN PLACE BY 00Z MON. FRONT FINALLY LOOKS TO CLEAR THE AREA ON MONDAY WITH LOW LEVEL RIDGING BUILDING INTO THE AREA. WE ARE STILL SOMEWHAT SKEPTICAL ON HOW FAR FRONT WILL BE ABLE TO PUSH SWD SINCE MEDIUM RANGE MODELS ALL HINT AT SOME SORT OF MID LEVEL TROFFING HANGING IN THE AREA FOR MUCH OF THE WEEK. SEEMS AS THOUGH TSTORM CHANCES WILL RETURN TO WRN SECTIONS THURS/FRI IN WEAK DRYLINE REGIME..AND MAY NEED TO MONITOR TUES/WED FOR POPS AS WELL IF MOISTURE DOES NOT GET SCOURED OUT CLEANLY BY FRONT ON MONDAY. MILLER FIRST CUT AT NUMBERS.. OKC 62 77 61 80 / + 60 70 40 HBR 60 80 58 83 / 60 40 60 40 SPS 61 80 62 84 / + 60 60 40 GAG 56 80 53 83 / 40 40 60 40 PNC 62 77 61 80 / + 60 60 40 DUA 64 77 64 79 / 60 80 60 60 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 4, 1:00 PM CDT, 4 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-042000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT FRI MAY 4 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA WILL BE SOUTH AND WEST OF A LINE FROM SAYRE... TO CLINTON... TO OKLAHOMA CITY... TO MADILL. ALTHOUGH LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS... ISOLATED TORNADOS WILL ALSO BE POSSIBLE. THERE IS ALSO A POSSIBILITY OF HEAVY RAINFALL ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA NEAR THE FOUR CORNERS AREA WILL MOVE SLOWLY EAST THIS AFTERNOON AND TONIGHT. DISTURBANCES ALOFT ASSOCIATED WITH THIS FEATURE WILL MOVE OVER TEXAS AND OKLAHOMA THROUGH TONIGHT AND CONTINUE THE PERIODS OF SHOWERS AND THUNDERSTORMS. AS AN UPPER DISTURBANCE APPROACHES THE AREA LATE THIS AFTERNOON AND EVENING... THE VERTICAL WIND PROFILE WILL BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS. EXTENSIVE CLOUD COVER ACROSS THE REGION DURING MUCH OF THE DAY HAS LIMITED THE INSTABILITY. HOWEVER... INCREASING LOW LEVEL MOISTURE...COMBINED WITH A FEW BREAKS IN THE CLOUDS LATER THIS AFTERNOON... MAY PROVIDE ADEQUATE INSTABILITIES TO SUPPORT A FEW SEVERE THUNDERSTORMS. MEANWHILE... THE PERSISTENCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS WILL PRODUCE SCATTERED HEAVY RAINS. && EMERGENCY MANAGERS AND SPOTTER GROUPS IN SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. CJS
Local storm report, May 4, 4:15 PM CDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT FRI MAY 04 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GRANDFIELD OK TORNADO
05/04/01 TILLMAN PD RPTD BRIEF TOUCHDOWN ON
WEST SIDE OF TOWN. TREE AND
POWER LINE DAMAGE.
TLLocal storm report, May 4, 5:19 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT FRI MAY 4 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM 5 N COOKIETOWN OK .88 INCH HAIL
05/04/01 COTTON HAM RADIO REPORT
LANEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:12 PM CDT | Tornado Warning | OUN | Cotton | 33 min |
| May 4, 4:45 PM CDT | Tornado Warning | OUN | Cotton | 30 min |
| May 4, 5:12 PM CDT | Tornado Warning | OUN | Cotton | 33 min |
| May 4, 5:57 PM CDT | Tornado Warning | OUN | Comanche, Stephens | 33 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 38 min |
| May 4, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 51 min |
| May 4, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| May 4, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 26 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.